Iowa, 2008Flash Flood and Damaging Winds in Iowa, July 27, 2008
July 27, 2008 · NWS DVN · 20 events in 6 counties and zones
An upper level disturbance moved southeast across Iowa, northeast Missouri, and Illinois during the evening of July 27 bringing showers and thunderstorms to the region. Some of the thunderstorms surpassed severe thresholds by producing damaging winds over 60 mph.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $211,000
- Crop damage
- None recorded
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance moved southeast across Iowa, northeast Missouri, and Illinois during the evening of July 27 bringing showers and thunderstorms to the region. Some of the thunderstorms surpassed severe thresholds by producing damaging winds over 60 mph. Torrential rains and subsequent flash flooding problems were also observed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 27, 1:45 PM CST, 3 hours 23 minutes earlier.
Area forecast discussion, Jul 27, 1:45 PM CST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
245 PM CDT SUN JUL 27 2008
.SYNOPSIS...
WILL BE CONCISE AS STRONG TO POSSIBLY SEVERE MCS TO ARRIVE LATE PM
AS SPC IN PROCESS OF ISSUING WATCH. NOWCAST TOOLS SHOW MODERATE TO
STRONG MCS TO IMPACT AREA...ESPECIALLY SW 2/3 TO 3/4 CWA WITH HEAVY
RAIN AND SOME SEVERE RISK SW SECTIONS. SYSTEM MAY CONTINUE INTO
MONDAY AM DUE TO COOL POOL AND BACK-BUILDING.
SHORT TERM...TONIGHT AND MONDAY...
LOCAL TOOLS AND TECHNIQUES SUGGEST FORWARDING PROPAGATING MCS WITH
SOME BOWING SEGMENTS AND POSSIBLE ASYMMETRICAL VORTEX WITH HIGHEST
QPF +/- 40 MILES EITHER SIDE OF A VINTON TO MACOMB LINE. RAIN TOTALS
1/2 UP TO 3 PLUS INCH AMOUNTS EXPECTED MOST/ALL CWA WITH RISK OF
FLASH FLOODING LATE EVENING TO PASS TO EVENING SHIFT TO CONSIDER
ALONG HEAVY RAIN AXIS. LOW TO MODERATE END SEVERE RISK WITH MAIN RISK
STRONG TO DAMAGING WINDS OF 60 TO POSSIBLY UP TO 80 MPH POSSIBLE
ALONG AND SW OF AFOREMENTIONED HEAVY RAIN AXIS. MONDAY...HIGHS MAY
NEED LOWERING WITH CLOUDS AND BACK-BUILDING A CONCERN. IF BACK-
BUILDING AND COOL POOL INTERACTION OCCURS...6 PLUS INCH AMOUNTS
POSSIBLE WITH SYSTEM. ..NICHOLS..
&&
.LONG TERM...MONDAY NIGHT THROUGH NEXT SUNDAY...
CONFIDENCE HIGHER THAT WE WILL SEE AN ACTIVE PATTERN THROUGH MID
WEEK WITH PERIODIC MCS ACTIVITY. RAINFALL WILL BE ENHANCED
TUESDAY-WEDNESDAY TIME FRAME WITH MOISTURE FROM REMNANTS OF DOLLY
SPREADING NORTHEAST INTO THE REGION. SURFACE DEWPOINTS WILL ALSO
RISE WELL INTO THE 70S FOR A VERY MUGGY COUPLE OF DAYS. PRECIPITABLE
WATERS ARE FORECAST TO EXCEED 2.3 INCHES AND OPERATIONAL MODELS HINT
THAT POTENTIAL EXISTS FOR EXTREMELY HEAVY RAINFALL AND FLASH
FLOODING SOMEWHERE IN OUR REGION. EXACT AREA OF THE REGION AND HOW
IT MAY IMPACT THE DVN CWA STILL NOT RESOLVED AND THIS WILL HAVE TO
BE MONITORED. ANY PREVIOUS MCS EVENTS THAT SATURATE THE GROUND PRIOR
TO THE ARRIVAL OF TROPICAL MOISTURE WOULD INCREASE DRAMATICALLY THE
FLOODING POTENTIAL. THEN CONFIDENCE LOWERS AGAIN LATER IN THE WEEK
WITH RESPECT TO TIMING OF ANY SHORT WAVES IN THE NORTHWEST FLOW
ALOFT.
NEXT WEEKEND...12Z ECMWF/GFS DEEPENS IMPRESSIVE UPPER TROUGH FROM
THE GREAT LAKES TO THE MID-SOUTH. 850 MB TEMPERATURES DROP TO ABOUT
12C OVER OUR REGION FOR ANOTHER SHOT OF COOLER AIR AND LOWER
HUMIDITIES. USING 12Z MEX GUIDANCE BUT EVEN THESE TEMPERATURES MAY
BE TOO HIGH DEPENDING UPON CLOUD COVER. OF COURSE THIS DOMINATE
NORTHWEST FLOW IS THE PATTERN WE HAVE SEEN ALL SUMMER AND SEE NO
REASON TO DISCOUNT IT. IN FACT TELECONNECTIONS SUGGEST THIS PATTERN
WILL REMAIN PERSISTENT WELL INTO AUGUST. ..HAASE..
&&
.AVIATION...
VFR CONDITIONS TO GIVE WAY TO MVR TO IFR CONDITIONS BETWEEN 23Z AND
08Z WITH PERIODS OF +TSRA/+SHRA WITH LARGE MCS SYSTEM. PREDOMINATE
MVR TO LOCALLY IFR TO CONTINUE INTO MORNING DUE TO CIGS 1-4K AGL WITH
SCATTERED LINGERING TSRA/SHRA. PARTIAL CLEARING AND VFR INTO
AFTERNOON WITH NEXT MCS IMPACTING TERMINALS LATE PM. ..NICHOLS..
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
NICHOLS/HAASE
Hazardous weather outlook, Jul 27, 3:32 AM CST, 13 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
432 AM CDT SUN JUL 27 2008
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-280945-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
432 AM CDT SUN JUL 27 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER MOST OF THE
OUTLOOK AREA TODAY AND TONIGHT. WIDELY SCATTERED THUNDERSTORMS
ARE EXPECTED TO MOVE INTO THE AREA THIS MORNING. THESE ARE NOT
EXPECTED TO BE SEVERE...BUT MAY PRODUCE HEAVY DOWNPOURS.
ONE OR MORE THUNDERSTORM COMPLEXES WILL MOVE ACROSS THE AREA THIS
AFTERNOON AND OVERNIGHT. THE GREATEST RISK OF SEVERE WEATHER WILL
BE WEST OF THE MISSISSIPPI RIVER. THE MAIN THREAT WILL BE DAMAGING
WIND AND HEAVY RAINFALL...WITH A LESSER RISK OF LARGE HAIL. LOCAL
RAINFALL AMOUNTS AS HIGH AS 1 TO 2 INCHES WILL BE POSSIBLE. THIS
MAY LEAD TO FLASH FLOODING WHERE MULTIPLE STORMS MOVE OVER THE
SAME LOCATIONS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS A CHANCE FOR THUNDERSTORMS MONDAY THROUGH WEDNESDAY...AND
AGAIN ON SATURDAY. IT IS TOO SOON TO DETERMINE IF THESE STORMS MIGHT
PRODUCE SEVERE WEATHER. MONDAY THERE IS A CHANCE OF HEAVY
RAINFALL AS A CLUSTER OF STORMS MOVES ACROSS THE OUTLOOK AREA.
THIS WILL CREATE A RISK OF LOCALIZED FLOODING WITH THESE STORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND TONIGHT.
SHEETS/LE
In the hours before
Special weather statement, Jul 27, 2:25 PM CST, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
325 PM CDT SUN JUL 27 2008
IAZ040-041-051-052-063-064-076-077-272300-
BENTON IA-BUCHANAN IA-DELAWARE IA-IOWA IA-JOHNSON IA-KEOKUK IA-LINN IA-
WASHINGTON IA-
325 PM CDT SUN JUL 27 2008
...THUNDERSTORMS TO ARRIVE BETWEEN 4 AND 6 PM...
A DEVELOPING AREA OF THUNDERSTORMS IN CENTRAL IOWA WILL MOVE SOUTHEAST
PRODUCING PERIODS OF HEAVY RAIN...GUSTY WINDS UP TO 45 MPH AND POSSIBLY
SOME PEA SIZE HAIL. RAIN AMOUNTS OF UP TO A HALF INCH ARE POSSIBLE WITH
LOCALLY ONE INCH AMOUNTS IN THE STRONGER STORMS. SIGNIFICANT PONDING OF
WATER MAY ALSO OCCUR FROM RAINFALL RATES OF UP TO 2 INCHES AN HOUR.
NICHOLS
Thunderstorm Wind, Keokuk
- When
- July 27, 5:08 PM CST
- Where
- Keokuk County, 1.04 mi E of What Cheer
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.400, -92.350
Wind gusts estimated to be 60 mph blew down some branches in What Cheer, IA at 608 pm July 27.
Thunderstorm Wind, Keokuk
- When
- July 27, 5:10 PM CST
- Where
- Keokuk County, 0.52 mi E of What Cheer
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.400, -92.360
Wind gusts estimated to be 65 mph blew down a 4 foot diameter tree across a street in What Cheer, IA at 610 pm July 27.
Thunderstorm Wind, Keokuk
- When
- July 27, 5:10 PM CST
- Where
- Keokuk County, 1.04 mi E of What Cheer
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.400, -92.350
Wind gusts estimated to be 65 mph blew down a 4 foot diameter tree across a street in What Cheer, IA at 610 pm July 27.
Thunderstorm Wind, Washington
- When
- July 27, 5:28 PM CST
- Where
- Washington County, 0.86 mi NE of Clay
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.190, -91.920
Wind gusts estimated to be over 60 mph were observed 4 miles east of Richland, IA at 628 pm July 27. Heavy rain was also observed.
Thunderstorm Wind, Van Buren
- When
- July 27, 5:37 PM CST
- Where
- Van Buren County, 1.04 mi W of Birmingham
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 40.880, -91.950
Wind gusts estimated to be 65 mph blew down numerous trees and power lines in Birmingham, IA at 637 pm July 27. A power outage was also observed.
Thunderstorm Wind, Jefferson
- When
- July 27, 5:37 PM CST
- Where
- Jefferson County, 1.65 mi E of Fairfield
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 41.000, -91.948
Wind gusts estimated to be 75 mph blew the roof off a house at 1103 Kodi Circle in Fairfield, IA around 637 pm July 27.
Thunderstorm Wind, Jefferson
- When
- July 27, 5:37 PM CST
- Where
- Jefferson County, 0.87 mi NE of Fairfield
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 41.010, -91.970
Wind gusts estimated to be 70 mph blew down several trees and power lines across all of Fairfield, IA around 637 pm July 27.
Thunderstorm Wind, Van Buren
- When
- July 27, 5:45 PM CST
- Where
- Van Buren County, 0.52 mi W of Keosauqua
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 40.730, -91.960
Wind gusts estimated to be 65 mph blew down numerous trees and power lines in Keosauqua, IA at 645 pm July 27. A power outage was also observed.
Thunderstorm Wind, Van Buren
- When
- July 27, 5:50 PM CST
- Where
- Van Buren County, 1.05 mi W of Bonaparte
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 40.700, -91.800
Wind gusts estimated to be 65 mph blew down numerous trees and power lines in Bonaparte, IA at 650 pm July 27. A power outage was also observed.
Thunderstorm Wind, Van Buren
- When
- July 27, 5:52 PM CST
- Where
- Van Buren County, 1.25 mi WSW of Mt Zion
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.770, -91.940
Wind gusts estimated to be 65 mph blew down several tree limbs 3 miles north northeast of Keosauqua, IA at 652 pm July 27.
Thunderstorm Wind, Van Buren
- When
- July 27, 5:55 PM CST
- Where
- Van Buren County, 1.05 mi W of Bonaparte
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Trained Spotter
- Coordinates
- 40.700, -91.800
Wind gusts estimated to be 65 mph blew down numerous trees and power lines near Bonaparte, IA around 655 pm July 27. A power outage was observed for most of the eastern half of Van Buren County.
Thunderstorm Wind, Van Buren
- When
- July 27, 5:55 PM CST
- Where
- Van Buren County, 0.87 mi SW of Farmington
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 40.640, -91.740
Wind gusts estimated to be 65 mph blew down numerous trees and power lines in Farmington, IA at 655 pm July 27. A power outage was also observed.
Thunderstorm Wind, Van Buren
- When
- July 27, 6:00 PM CST
- Where
- Van Buren County, 0.89 mi WSW of Farmington to 0.83 mi NE of Indian Lake Park
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 40.644, -91.745
Wind gusts estimated to be 65 mph blew down several trees and power lines in Farmington, IA around 700 pm July 27. One tree fell on a house at 519 N. 2nd Street. Another tree fell on a car on Washington Street. Additional tree damage was reported near Pearl Street and 4th Street.
Thunderstorm Wind, Lee
- When
- July 27, 6:05 PM CST
- Where
- Lee County, Croton
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 40.580, -91.680
Wind gusts estimated to be 65 mph blew down some trees and power lines in Croton, IA around 705 pm July 27.
Thunderstorm Wind, Jefferson
- When
- July 27, 6:10 PM CST
- Where
- Jefferson County, 0.87 mi NE of Fairfield
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.010, -91.970
Wind gusts estimated to be 65 mph blew down several branches in Fairfield, IA at 710 pm July 27.
Thunderstorm Wind, Jefferson
- When
- July 27, 6:10 PM CST
- Where
- Jefferson County, 1.48 mi NNE of Collett
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.920, -91.970
Wind gusts estimated to be 60 mph blew down numerous trees 6 miles south of Fairfield, IA at 710 pm July 27.
Thunderstorm Wind, Van Buren
- When
- July 27, 6:15 PM CST
- Where
- Van Buren County, 0.87 mi SW of Farmington
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.640, -91.740
Wind gusts estimated to be 65 mph blew down numerous trees and branches across streets about 5 miles northwest of Croton, IA, or in the Farmington, IA area, around 715 pm July 27. A power outage was also observed.
Flash Flood, Jefferson
- When
- July 27, 6:37 PM CST to 7:30 PM CST
- Where
- Jefferson County, 2.02 mi NNW of Fairfield to 2.63 mi SW of Fairfield
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 41.025, -92.000
Heavy rains resulted in flash flooding of Fairfield, IA during the evening of July 27. Several streets in town were flooded with cars stalled out in the flood waters and people swimming in the streets.
Thunderstorm Wind, Des Moines
- When
- July 27, 6:40 PM CST
- Where
- Des Moines County, 1.57 mi W of West Burlington
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.820, -91.180
Wind gusts estimated to be over 60 mph were observed near the hospital and fairgrounds in West Burlington, IA at 740 pm July 27. This report was relayed by a trained spotter.
Thunderstorm Wind, Des Moines
- When
- July 27, 6:40 PM CST
- Where
- Des Moines County, 1.57 mi W of West Burlington
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 40.820, -91.180
Wind gusts estimated to be 60 mph blew shopping carts across a parking lot in West Burlington, IA at 740 pm July 27. A parked car was damaged by one of the shopping carts.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Iowa, July 27 to 28, 2008$3.5 million · EF1 · 159 events
- Hail and Damaging Winds in New Jersey, July 27, 20081 death · 4 injured · $136,000 · 1.75 in hail · 27 events
- Hail and Damaging Winds in Massachusetts, July 27, 20082 injured · $193,000 · 1 in hail · 29 events
- Hail and Damaging Winds in New York, July 27, 20085 injured · $107,000 · 1 in hail · 12 events
- Hail and Damaging Winds in Pennsylvania, July 27, 20082 injured · $150,000 · 52 kt wind · 18 events
- Hail and Damaging Winds in New York, July 27, 2008$450,000 · 1.5 in hail · 11 events
- Hail and Damaging Winds in Maryland, July 27, 20081 injured · $155,000 · 1 in hail · 22 events
- Lightning Strike in South Carolina, July 27, 2008$500,000 · 1 event
- Hail and Damaging Winds in Virginia, July 27, 20083 injured · $44,000 · 1 in hail · 19 events
- Flash Flood and Damaging Winds in Mississippi, July 27, 2008$141,000 · 68 kt wind · 18 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, July 27, 20083 injured · $50,000 · 57 kt wind · 10 events
- Flash Flood in Arizona, July 27, 2008$100,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129403, 129404, 129405, 129407, 129411, 129416, 129437, 129417, 129420, 129422, 129426, 129428, 129429, 129430, 129431, 129432, 129433, 129434, 129435, 129436.